Heroin is an extremely addictive opioid drug. Heroin can cause serious harm to the body, including addiction, overdose, brain damage, infection, and chronic medical conditions.
While abusing heroin in any way can cause addiction and health problems, injecting and smoking it cause it to reach the brain faster, an effect that increases the potential for addiction.
Once a person is addicted, heroin’s effects on the body can become more severe. As compulsive heroin use overtakes daily life, many people will continue to use the drug despite the damage it’s inflicting on their body.
Physical healing from the drug begins in detox and continues into rehab. A comprehensive heroin addiction treatment program will also utilize therapies to address how it has affected the user mentally.
When a person takes their typical dose of heroin they don’t experience the pleasurable effects they’re accustomed to. Because of this, many people take a higher dose and/or change the way they use the drug.
Use of heroin on a regular basis causes the body to adapt to frequent doses of it. Due to this, the body becomes unable to function in a normal way without it.
Should a dependent person stop taking the drug without gradually reducing their dose, they will likely develop withdrawal symptoms as their body struggles to adjust to the absence of it.
Heroin withdrawal can become painful, uncomfortable, and at times, dangerous. Symptoms can begin in as little as a few hours after a person quits taking it. Withdrawal symptoms typically peak around one to two days and diminish around a week.
Questions About Treatment?
Call now to be connected with one of
our compassionate treatment specialists.
Signs and symptoms of heroin withdrawal include:
- cold flashes
- intense cravings
- intense pain in the muscles and bones
Short-Term Physical Side Effects Of Heroin
Heroin’s effects are felt almost immediately and last up to a few hours. The euphoric or pleasurable feelings it creates in the body are referred to as a high or rush.
During abuse, a person may experience the following short-term effects of heroin on the body:
- dry mouth
- legs and arms feel heavy
- pain relief
- nausea and vomiting
- warm, flushed skin
After the initial high, a person may feel drowsy for several hours. Critical life-support functions can also slow at this time due to its central nervous system depressant effects. This may cause a person’s heart and breathing to slow. In certain cases, slowed breathing may become so severe, that a coma, lasting brain damage, or death results.
Long-Term Effects Of Heroin On The Body
The more a person uses heroin, the greater the toll on their body.
When a person uses it chronically and/or over a long period of time they may develop:
- a perforated septum from snorting
- stomach cramps
Ready To Make A Change?
We can help you overcome addiction and get your life back.
Your calls are always free and 100% confidential.
The Dangers Of Injecting Heroin
Injecting heroin in any form is invasive, however, skin popping or injecting into the muscle may increase the risk of certain types of infection, such as abscesses.
The dangers of heroin needle injection on the body include:
- cotton fever
- endocarditis, an infection of the heart
When a person injects they may also damage their skin and veins in other ways. This is especially true if the drug is repeatedly injected into the same site. Doing so may cause scarred or collapsed veins and track marks.
Overdose From Heroin Abuse
A heroin overdose can be deadly. As such a potent opioid drug, it can cause overdose the first time it is abused, however, overdoses mostly happen to people who are currently addicted to heroin.
Heroin’s ability to depress or slow the central nervous system can cause respiratory depression, where breathing is severely slowed or even stops. Severe breathing problems such as these may cause hypoxia, a state that occurs when the brain doesn’t get enough oxygen. Respiratory depression and hypoxia can be life-threatening and result in coma and permanent brain damage.
Other signs and symptoms of a heroin overdose include:
- discolored tongue
- dry mouth
- low blood pressure
- weak pulse
With prompt medical treatment and the medication naloxone (Narcan), a heroin overdose may be reversed. Knowing the signs of an overdose can help a person get this potentially life-saving care as soon as possible.
Once a person is stabilized, an addiction treatment program can be an essential part of reducing the risk for future overdose and other physical health problems caused by heroin abuse.
Finding A Heroin Drug Rehab Program
The best heroin drug rehab programs help a person to heal body, mind, and spirit.
Heroin can cause severe dependence, and because of this, physical healing frequently begins in a medical detox program. Withdrawal can become intense, so an inpatient detox program is often recommended.
A residential detox program offers the highest level of treatment, care that includes 24-hour observation and support. A medically supervised detox program commonly uses buprenorphine-based medications like Suboxone to reduce withdrawal symptoms and cravings.
The most comprehensive inpatient drug rehab programs for heroin offer an assortment of treatments, therapies, and amenities that help a person achieve better physical and mental health.
At Vertava Health, we offer wilderness and adventure therapies. These exciting alternative treatments work to invigorate the body, promote healing, and balance the mind.
Contact Vertava Health now for resources on heroin abuse, addiction, and treatment options.